What Is A Lethal Dose Of Ketamine?

Medically Reviewed by Johnelle Smith, M.D on July 13, 2021

Ketamine is a strong anesthetic drug that can have hallucinogenic effects. Extremely high doses of ketamine can have life-threatening consequences when taken alone or with other drugs.

What Is The Lethal Dose Of Ketamine?

Ketamine is a short-acting anesthetic. It is sometimes used recreationally for its hallucinogenic effects. When used recreationally, it is most commonly snorted or injected.

Fatal ketamine overdose is uncommon, but it can occur. Taking excessive doses of ketamine, or mixing it with other drugs, can have toxic effects, including fatal respiratory depression.

Learn more about the lethal doses of commonly abused drugs

How A Lethal Dose Of Ketamine Is Determined

The lethal dose of ketamine—also known as a dose shown to cause death—is estimated at about 4.2 grams, or 4,200 milligrams for a 154-pound human.

Standard doses of ketamine include:

  • 75 to 125 milligrams (mg) when snorted
  • 450 to 750 milligrams (mg) for medical anesthesia

The lethal dose of ketamine is approximately 25 times the standard recreational dose.

Death from ketamine has also been reported after administering 10 times the standard dose for medical anesthesia.

What Factors Can Affect The Lethal Dose Of Ketamine?

The lethal dose of a drug can vary among individuals. Not all bodies react to drugs in the same way, and some people can be more vulnerable to ketamine’s toxic effects in smaller doses.

Risk factors for fatal overdose include:

  • injecting ketamine
  • taking ketamine with other drugs
  • low drug tolerance
  • low body weight

According to the World Health Organization (WHO), fatal ketamine overdose is more common following the use of ketamine with other drugs, such as opiates, alcohol, or benzodiazepines.

The combined use of ketamine with other drugs may overwhelm a person’s system faster and more intensely, with potentially fatal outcomes.

Find the right treatment program today.

Call to be connected with a treatment specialist. 100% Free and Confidential.

(844) 616-3400

Recognizing The Signs Of A Ketamine Overdose

Ketamine overdose can occur after taking a very high dose of ketamine, or mixing it with other drugs. This can result in physical and psychological symptoms similar to PCP overdose.

Signs of a ketamine overdose include:

  • loss of consciousness
  • slowed or stopped breathing
  • difficulty breathing
  • chest pain
  • low blood pressure
  • slow heart rate
  • unresponsiveness
  • vomiting
  • seizures

Ketamine overdose can be treated if medical attention is sought. If someone has fallen unconscious, is convulsing, or has stopped breathing after taking ketamine, seek medical attention right away.

Call Today To Find Treatment For Ketamine Abuse

If you or someone you know is misusing ketamine, we can help you find a drug treatment program that’s right for you.

Call our helpline today to find ketamine abuse treatment options near you.

This page does not provide medical advice. See more

Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.

These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.

  • Was this Helpful?
  • YesNo
Medically Reviewed by
Johnelle Smith, M.D on July 13, 2021
Let us walk you through the treatment process. We're here to help.
For Immediate Treatment Help Call:
100% Free & Confidential. Call (844) 616-3400